Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS State College, PA

January 12, 2018Elk County, McKean County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jan 12, 2018, 6:31 AM EST for Elk County, McKean County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2018, 6:31 AM EST (11:31 UTC)
Expired
Jan 12, 2018, 10:30 AM EST
In force
4 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Elk County, PA, McKean County, PA

The radar

The State College radar (KCCX), 99 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WGUS51 KCTP 121131
FFWCTP
PAC047-083-121530-
/O.NEW.KCTP.FF.W.0001.180112T1131Z-180112T1530Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
631 AM EST FRI JAN 12 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Rain and Snowmelt in...
  Western Elk County in north central Pennsylvania...
  McKean County in north central Pennsylvania...

* Until 1030 AM EST.

* At 629 AM EST, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Rapid snowmelt is also 
  occurring and will add to the flooding. Flooding is reported 
  across McKean County and portions of Route 770 and 346 are closed. 
  An Ice Jam is reported on Minard Run.

* Some locations that will experience flooding include...
  Bradford, Ridgway, Kane, Johnsonburg, St. Marys, Crosby, Rew,
  Ludlow, Marshburg and East Branch Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4192 7821 4126 7874 4137 7897 4135 7902
      4136 7904 4134 7910 4141 7910 4142 7909
      4143 7906 4145 7906 4145 7898 4144 7896
      4172 7895 4200 7872 4200 7820

$$

CR
1 follow-up statement
454 
WGUS71 KCTP 121346
FFSCTP

Flash Flood Statement
National Weather Service State College PA
846 AM EST FRI JAN 12 2018

PAC047-083-121530-
/O.CON.KCTP.FF.W.0001.000000T0000Z-180112T1530Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elk PA-McKean PA-
846 AM EST FRI JAN 12 2018

...THE FLASH FLOOD WARNING FOR RAIN AND SNOWMELT REMAINS IN EFFECT
UNTIL 1030 AM EST FOR WESTERN ELK AND MCKEAN COUNTIES...

At 843 AM EST, Doppler radar and automated rain gauges indicated 
heave rain has fallen across the area.  Flash flooding is possible 
across the area.  Portions of Route 770 and 346 are experiencing 
flooding.

Some locations that will experience flooding include...
Bradford, Ridgway, Kane, Johnsonburg, St. Marys, Crosby, Rew, Ludlow,
Marshburg and East Branch Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4192 7821 4126 7874 4137 7897 4135 7902
      4136 7904 4134 7910 4141 7910 4142 7909
      4143 7906 4145 7906 4145 7898 4144 7896
      4172 7895 4200 7872 4200 7820

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 5:58 AM EST, 33 minutes earlier.

Area forecast discussion, Jan 12, 5:58 AM EST, 33 minutes before
Area Forecast Discussion
National Weather Service State College PA
558 AM EST Fri Jan 12 2018

.SYNOPSIS...
A slow moving cold front will push southeast into Pennsylvania
today. A developing wave of low pressure on the front will track
across southeast Pa late tonight. A deep upper level trough will
swing through the region this weekend into the middle of next
week, then lift out by the end of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10Z radar loop showing the steadiest/heaviest rain falling
across northwest Pa in region of fgen forcing within jet streak
right entrance region. HREFV2 and latest HRRR indicate this area
of heaviest rain will lift north of the border by mid morning,
with showery/mild weather remaining across central Pa the rest
of the day.

Deep southerly flow ahead of approaching cold front will
continue to flood the region with unseasonably mild air today,
with highs from the 50s north to mid 60s over the southeast
portion of the forecast area.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Latest models continue to indicate a ptype changeover to mixed
precip across northwest Pa this evening, as low level cold air
undercuts deep/moist southerly flow in advance of shortwave
lifting up the Appalachians. As surface low tracks across
southeast Pa late tonight, confidence increasing in a period of
heavy snow across northwest Pa in association with fgen forcing
within thermally direct jet entrance circulation. 00Z HREFV2
supports a high confidence of around 6 inches across
Warren/Mckean counties, with a few hours of 1 inch/hour rates
likely around midnight. Based coordination with neighboring
offices, have added Potter/Elk/Cameron to the warning, but
confidence in reaching the 6 inch criteria is not as high in
this area.

The heavy snow will be preceded by a transition from rain to
wintry mix which will shift to the southeast with time. The
shallow cold air will initially undercut the warm/moist air with
a significant icing zone possible over parts of Central PA
before changing to snow as cold air deepens through the column.
Based on model soundings and WPC guidance, believe fzra will be
fairly short-lived with sleet a more predominant ptype before
eventual change to snow early Sat morning. A very messy start
to the weekend for sure, with a glaze of ice and coating of
snow/sleet possible as far southeast as the Lower Susq Valley.

Expect any lingering light snow/flurries to taper off by late
Saturday morning, as upper level shortwave and associated
surface low rapidly lift northeast of Pa. Much colder air will
pour into the state on northwest flow in the wake of this
system Saturday. SREF plumes indicate very little rise from
early AM temps and highs only in the teens over the NW Mtns to
low 30s across the southeast counties. Dry, arctic air and low
inversion heights should limit lake effect activity to mainly
just flurries across the western mountains Saturday afternoon
and night.

Main concern will be low wchills Sat night. Current indications
are for apparent temps close to advisory levels over the
northern mountains Sat night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Winter conditions for much of the extended. Cold and windy
Sunday with temperatures below average everywhere. Cold for the
first half of the work week. Will keep low pops for light snow
across the western half of area. Next weather system later on
Wednesday with a period of snow possible for much of the region.
Some snow accumuations are possible with this.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
MVFR to IFR ceilings and visibilities now firmly entrenched
over Central Pennsylvania as of 04z. Rain has been falling over
most of central and western airfields during the evening. Rain
will continue to train across the region overnight, and with
plenty of moisture in place, widespread IFR/MVFR ceilings and
visibilities to persist through Friday. LLWS likely overnight,
ending by 12z in cetnral and western areas, and persisting into
Friday in the east.

Periods of rain continue Friday along with significant flying
restrictions and gusty south winds, with an eventual changeover
from rain to snow from northwest to southeast during the
afternoon and evening. Winds too will shift from south/southeast
to northwest with the passage of a strong cold front later
Friday into Friday Night.

Low ceilings and reduced visibilities expected to persist into
Saturday as well, with improving weather for later in the
weekend.

Outlook...

Sat...AM rain/low cigs poss east. AM snow/ice poss central/west.

Sun...No sig wx expected.

Mon...PM light snow poss west. PM low cigs poss east.

Tue...Morning snow ending. Becoming VFR south and east,
lingering snow showers and restrictions over the mountains.

Wed...Snow showers and restrictions N and W, VFR elsewhere.

Thu...VFR.

&&

.HYDROLOGY...
A mild surge in temperatures combined with 1-3 inches of rain
will produce significant rises on rivers and streams with the
potential for ice jams and low-lying flooding. Streamflows are
currently low, but many waterways are choked with ice. The
greatest risk of flooding is in the Watch area over north-
central PA where snowmelt will be a contributing factor today.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday evening for PAZ004>006-010>012-
017>019-037-041-042-045-046-049>053.
Winter Weather Advisory from 7 PM this evening to 10 AM EST
Saturday for PAZ012-017>019-024>027-033-037-041-042-045-046-
049>053.
Winter Weather Advisory from midnight tonight to 10 AM EST
Saturday for PAZ028-034>036-056>059-063>066.
Winter Storm Warning from 7 PM this evening to 10 AM EST
Saturday for PAZ006-010-011.
Winter Storm Warning from 4 PM this afternoon to 10 AM EST
Saturday for PAZ004-005.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Ross/RXR
AVIATION...Jung
HYDROLOGY...
Hazardous weather outlook, Jan 12, 4:50 AM EST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
450 AM EST Fri Jan 12 2018

PAZ012-017>019-037-041-042-045-046-049>053-131000-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
450 AM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-034>036-056>059-063>066-131000-
Juniata-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
450 AM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>027-033-131000-
Cambria-Blair-Huntingdon-Mifflin-Somerset-
450 AM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-131000-
Warren-McKean-
450 AM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-010-011-131000-
Potter-Elk-Cameron-
450 AM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 12, 5:50 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
550 AM EST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLOOD            3 N LEWIS RUN           41.91N  78.66W
01/12/2018                   MCKEAN             PA   911 CALL CENTER

            ICE JAM REPORTED ON MINARD RUN ROAD. ONE HOUSE AND ONE
            VEHICLE FLOODED. JAM IS RECEDING.

&&

EVENT NUMBER CTP1800041

CR
Local storm report, Jan 12, 6:17 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
617 AM EST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       BRADFORD REGIONAL       41.80N  78.64W
01/12/2018  M1.74 INCH       MCKEAN             PA   ASOS

&&

EVENT NUMBER CTP1800042

CR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 4:46 AM ESTWinter Weather AdvisoryCTPAdams, Bedford, Blair, Cambria, Centre, Clearfield and 22 more29 hr
Jan 12, 5:09 AM ESTAreal Flood AdvisoryCTPCameron, Elk, McKean, Warren3 hr
Jan 12, 8:59 AM ESTAreal Flood AdvisoryCTPPotter3 hr
Jan 12, 10:27 AM ESTAreal Flood WarningCTPElk, McKean12 hr
Jan 12, 1:23 PM ESTAreal Flood AdvisoryCTPCameron, Clinton, Elk, Lycoming, McKean, Potter and 1 more6 hr
Jan 12, 4:50 PM ESTAreal Flood AdvisoryCTPMcKean, Warren3 hr
Jan 12, 4:58 PM ESTAreal Flood AdvisoryCTPClearfield3 hr
Jan 12, 5:34 PM ESTSpecial Weather StatementCTPBedford, Blair26 min
Jan 12, 6:05 PM ESTSevere Thunderstorm WarningCTPBedford, Blair, Centre, Huntingdon55 min
Jan 12, 6:28 PM ESTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin62 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.